Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 111, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 6, 2003, 11:31 PM CDT for Marengo County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2003, 11:31 PM CDT (04:31 UTC)
- Expired
- Apr 7, 2003, 12:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marengo County, AL
The radar
The Birmingham radar (KBMX), 160 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 6:50 PM CDT | Tornado Watch | SPC | 6 hr |
| Apr 6, 10:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
840 WUUS54 KBMX 070431 SVRBHM ALC091-070515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1131 PM CDT SUN APR 6 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARENGO COUNTY IN SOUTHWEST ALABAMA * UNTIL 1215 AM CDT * AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF SWEET WATER...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...LINDEN... MAGNOLIA...MYRTLEWOOD AND PROVIDENCE. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3201 8814 3199 8791 3209 8764 3246 8779 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 8:33 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Apr 6, 8:33 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 833 PM CDT SUN APR 06 2003 BUSY EVENING ACROSS THE AREA. LARGE AREA OF SHOWERS/THUNDERSTORMS IS ENTERING THE WESTERN SECTIONS OF THE AREA AT THIS TIME. MUCH OF THE WESTERN SECTIONS UNDER A TORNADO WATCH. LOOKING AT LOCAL RADARS EXPECT WIDESPREAD SHOWERS/THUNDERSTORMS DURING THE OVERNIGHT HOURS. WILL UPDATE ZONES TO RAISE THE POPS ACROSS MGM AREA AND POINTS EAST AND ALSO ADD SOME POSSIBLE SEVERE WORDING. .BHM...NONE.
Hazardous weather outlook, Apr 6, 1:02 PM CDT, 10 hours 29 minutes before
ALZ011>015-017>050-062100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 102 PM CDT SUN APR 06 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... FOR THIS AFTERNOON AND TONIGHT...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS WEST OF INTERSTATE 65. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST FOR THE REST OF THE FORECAST AREA. A WARM AND UNSTABLE AIR MASS...ALONG WITH A WARM FRONT...WILL PROVIDE THE INSTABILITY NEEDED FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. A FEW THUNDERSTORMS MAY BECOME SEVERE EARLY THIS AFTERNOON...BUT THE GREATEST THREAT OF ORGANIZED SEVERE WEATHER WILL BEGIN AROUND 4 PM OVER WESTERN ALABAMA AND SPREAD EASTWARD THROUGH THE AFTERNOON HOURS... AND CONTINUE THROUGH THE NIGHTTIME. THE SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THERE WILL CONTINUE TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND MONDAY NIGHT. THE AIR MASS WILL REMAIN SUFFICIENTLY UNSTABLE FOR THUNDERSTORM DEVELOPMENT UNTIL A COLD FRONT EXITS THE FORECAST AREA EARLY TUESDAY. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL MOST LIKELY BECOME NECESSARY THIS AFTERNOON.
In the hours before
Local storm report, Apr 6, 7:45 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT SUN APR 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM LIVINGSTON AL WIND DAMAGE
04/06/03 SUMTER A FEW TREES DOWN ON
COUNTY ROAD 12 JUST WEST
OF LIVINGSTON. REPORTED
BY SUMTER COUNTY EMA.
0625 PM DUNCANVILLE AL WIND DAMAGE
04/06/03 TUSCALOOSA A FEW TREES DOWN ON HWY
69. REPORTED BY THE FIRE
DEPARTMENT.
0630 PM DUNCANVILLE AL FUNNEL CLOUD
04/06/03 TUSCALOOSA MEDIA REPORTED FUNNEL
CLOUD NEAR DUNCANVILLE.
0637 PM 10 W DUNCANVILLE AL WIND DAMAGE
04/06/03 TUSCALOOSA A FEW TREES DOWN FROM
NEAR DUNCANVILLE TO
BROOKWOOD. REPORTED BY
TUSCALOOSA COUNTY EMA.
0644 PM COALING AL 0.75 IN HAIL
04/06/03 TUSCALOOSA MEDIA REPORTED PENNY SIZE
HAIL AT COALING EXIT ON
INTERSTATE 20/59.
0644 PM COTTONDALE AL WIND DAMAGE
04/06/03 TUSCALOOSA SHINGLES BLOWN OFF ROOF.Special weather statement, Apr 6, 9:45 PM CDT, 1 hour 46 minutes before
ALZ011>015-017-022>025-030>035-039>042-070600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 945 PM CDT SUN APR 06 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 108... BIBB...BLOUNT...FAYETTE...JEFFERSON...LAMAR... MARION...PICKENS...SHELBY...TUSCALOOSA...WALKER... WINSTON... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 108 WHICH IS IN EFFECT UNTIL 1 AM .. AUTAUGA...CHILTON...DALLAS...GREENE...HALE... LOWNDES...MARENGO...PERRY...SUMTER...
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:01 PM CDT | Tornado Warning | BMX | Tuscaloosa | 29 min |
| Apr 6, 7:24 PM CDT | Tornado Warning | BMX | Jefferson | 51 min |
| Apr 7, 12:47 AM CDT | Tornado Warning | BMX | Dallas | 58 min |
| Apr 7, 1:28 AM CDT | Tornado Warning | BMX | Lowndes | 62 min |
| Apr 7, 2:26 AM CDT | Tornado Warning | BMX | Lowndes, Montgomery | 64 min |
| Apr 7, 2:56 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 34 min |
| Apr 7, 3:05 AM CDT | Tornado Warning | BMX | Sumter | 25 min |
| Apr 7, 3:15 AM CDT | Tornado Warning | BMX | Marengo | 30 min |
| Apr 7, 3:30 AM CDT | Tornado Warning | BMX | Macon, Montgomery | 60 min |
| Apr 7, 3:42 AM CDT | Flash Flood Warning | BMX | Sumter | 4 hr |
| Apr 7, 3:46 AM CDT | Tornado Warning | BMX | Marengo | 19 min |
| Apr 7, 3:51 AM CDT | Tornado Warning | BMX | Bullock | 29 min |
| Apr 7, 4:02 AM CDT | Tornado Warning | BMX | Dallas, Perry | 43 min |
| Apr 7, 4:24 AM CDT | Tornado Warning | BMX | Macon | 51 min |
| Apr 7, 4:42 AM CDT | Tornado Warning | BMX | Sumter | 48 min |
| Apr 7, 4:54 AM CDT | Tornado Warning | BMX | Lee | 36 min |
| Apr 7, 5:26 AM CDT | Tornado Warning | BMX | Lee | 29 min |
| Apr 7, 5:32 AM CDT | Tornado Warning | BMX | Marengo, Sumter | 28 min |
| Apr 7, 5:43 AM CDT | Flash Flood Warning | BMX | Greene, Hale | 4 hr |
| Apr 7, 5:58 AM CDT | Tornado Warning | BMX | Marengo | 47 min |
| Apr 7, 6:11 AM CDT | Tornado Warning | BMX | Hale, Perry | 49 min |
| Apr 7, 6:24 AM CDT | Tornado Warning | BMX | Chambers | 51 min |
| Apr 7, 6:35 AM CDT | Tornado Warning | BMX | Dallas | 25 min |
| Apr 7, 6:56 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 49 min |
| Apr 7, 6:56 AM CDT | Tornado Warning | BMX | Dallas | 49 min |
| Apr 7, 7:18 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 42 min |
| Apr 7, 7:34 AM CDT | Tornado Warning | BMX | Autauga, Lowndes | 41 min |
| Apr 7, 7:35 AM CDT | Flash Flood Warning | BMX | Sumter | 3 hr |
| Apr 7, 7:50 AM CDT | Flash Flood Warning | BMX | Marengo | 3 hr |
| Apr 7, 7:54 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Montgomery | 36 min |
| Apr 7, 8:06 AM CDT | Flash Flood Warning | BMX | Autauga, Chambers, Chilton, Coosa, Dallas, Elmore and 6 more | 3 hr |
| Apr 7, 8:08 AM CDT | Severe Thunderstorm Warning | BMX | Dallas | 37 min |
| Apr 7, 8:14 AM CDT | Tornado Warning | BMX | Autauga, Lowndes | 46 min |
| Apr 7, 8:24 AM CDT | Tornado Warning | BMX | Montgomery | 51 min |
| Apr 7, 8:59 AM CDT | Tornado Warning | BMX | Lowndes | 46 min |
| Apr 7, 9:22 AM CDT | Tornado Warning | BMX | Montgomery | 38 min |
| Apr 7, 9:24 AM CDT | Tornado Warning | BMX | Macon | 51 min |
| Apr 7, 10:49 AM CDT | Flash Flood Warning | BMX | Autauga, Chambers, Elmore, Lee, Lowndes, Macon and 2 more | 3 hr |
| Apr 7, 2:34 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 56 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.